If you have hepatitis C, you may experience fatigue. This is a feeling of extreme tiredness or lack of energy that doesn’t go away with sleep. It can be challenging to deal with.
Research estimates approximately of people with chronic hepatitis C experience fatigue.
Keep reading to learn how treatment, anemia, and depression can trigger hepatitis C-related fatigue.
It’s not entirely clear why some people with hepatitis C experience fatigue.
Hepatitis C comes from the hepatitis C virus (HCV). Some suggest that when your body is fighting an infection that won’t go away, it triggers fatigue.
Other suggest that fatigue may be due to liver injury. And some experts believe that separate conditions, such as depression, may cause feelings of fatigue in people living with hepatitis C.
In addition to being a symptom of the disease, fatigue is also a side effect of some medications used to rid the body of HCV.
Severe fatigue was a common side effect of two drugs that used to treat hepatitis C, interferon and ribavirin. You may even have felt like you had cold or flu-like symptoms if you used these drugs. Today, this combination of drugs is no longer used to treat hepatitis C.
Direct-acting antivirals (DAAs) are newer medications used to treat hepatitis C infection. They tend to be well-tolerated without nearly the same amount of side effects as the older regimens.
However, even these medications have been shown to cause fatigue in 23 to 69 percent of people using them, depending on the combination that’s being taken.
If you’re going through a course of hepatitis C treatment with these medications, it’s a good idea to plan ahead and limit your activities. Asking friends and family for help with everyday tasks can give you the extra time you need to rest. Consider asking for help with these tasks:
- grocery shopping
- child care
Going through treatment can be tiring. However, newer medications for hepatitis C are available. Some of these medications have reduced the time it takes to go through a course of treatment, along with the treatment’s side effects.
Some medications for hepatitis C, especially ribavirin, can cause anemia. Anemia is a condition that occurs when you don’t have enough healthy red blood cells to carry oxygen to other parts of your body.
Symptoms of anemia may include:
- extreme tiredness or weakness
- difficulty sleeping
- difficulty thinking clearly
- dizziness or fainting
- paleness or lack of skin color
- feeling cold
- shortness of breath
Tell your doctor if you’re experiencing any of these symptoms. A simple blood test can show if your hemoglobin levels are low. These are the parts of red blood cells that carry oxygen.
If your hemoglobin levels are too low, your doctor may reduce the dose of your hepatitis C medications.
For those with a history of depression, some older medications used to treat hepatitis C can actually make depression worse.
Depression can lead to feelings of extreme tiredness and lack of energy. Depression is one of the side effects of interferon therapy, even in people who’ve never experienced depression before.
A review of from 2012 found that 1 in 4 people taking interferon and ribavirin for hepatitis C develop depression during treatment. Fortunately, these medications aren’t currently used in treatment.
The newer DAAs don’t have the same association as interferon has with depression. Some of the newest combinations of therapy appear to have no psychiatric side effects.
If you have a history of depression, it’s important to make sure you talk with your doctor about controlling the condition with antidepressants or cognitive behavioral therapy.
Contact your doctor if you experience the following symptoms of depression during treatment, even if you’ve never received a diagnosis of depression:
- feeling sad, anxious, irritable, or hopeless
- losing interest in the things you usually enjoy
- feeling worthless or guilty
- moving slower than usual or finding it hard to sit still
- extreme tiredness or lack of energy
- thinking about death or giving up
Hepatitis C, as well as treatment, can be draining and leave you feeling fatigued. Here are some tips to fight this feeling:
- Try going to sleep and waking up at the same time every day.
- Reenergize your body by taking short naps.
- Go on regular walks, or try some other form of moderate exercise such as yoga or tai chi.
- Drink plenty of water throughout the day.
If these tips don’t work, speak with your doctor. They can provide other suggestions so you can start feeling energized again.